Lake Huron, 2022

Marine Thunderstorm Wind in Lake Huron, June 1, 2022

June 1, 2022 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Saginaw Bay produced a wind gust around 45 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Saginaw Bay produced a wind gust around 45 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 31, 10:11 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, May 31, 10:11 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1111 PM EDT Tue May 31 2022

.AVIATION...

A weakening cold front will sag southeast through the area late
tonight into Wednesday morning. Scattered showers and possibly an
embedded thunderstorm or two will funnel through the area  in
advance of this front with thunderstorm activity most likely KFNT
and KMBS overnight and along I-94 on Wednesday morning as a wave of
low pressure tracks along the front over/near the area. MVFR stratus
looks to filter into the area in the wake of the front Wednesday
morning. This stratus may hold on into the mid or late afternoon
before lifting and scattering out. Southwest flow will veer to
northwest with the fropa.

For DTW...Will further delay the period of scattered shras to 12z-
13z and retain the PROB30 for tsra. Will also maintain the period of
MVFR stratus but delay it until afternoon once the cold front
clears the area.

.DTW THRESHOLD PROBABILITIES...

* Low for thunder late Wednesday morning.

* Medium for ceiling at or below 5000 ft after 16z Wednesday. Low
  again after 00z.

&&

.PREV DISCUSSION...
Issued at 311 PM EDT Tue May 31 2022

DISCUSSION...

Southeast Michigan firmly entrenched late this afternoon within the
higher magnitude warmth offered within existing deeper layer
southwest flow fixated along the northwest flank of prevalent
southeast upper ridging. Late day readings peaking near 90 degrees
in many locations. Standard diurnal boundary layer destabilization
ongoing - recent mesoanalysis indicating an axis of higher
instability elongated from central IL to west-central featuring in
excess of 1500 j/kg. Lack of meaningful forced ascent within the
background of a sufficiently capped mid level profile effectively
mitigating a convective risk through the peak heat cycle. Attention
directed upstream, as a lingering source of vorticity - likely
remnants of convection last night - works in combination with a
southeast sagging weak frontal boundary or pre-frontal trough to
engage the existing max instability axis draped from northern
Illinois northeast across southern/central lake Michigan and far
west-central lower MI. Some degree of convective organization and
east-northeast expansion expected yet this evening given adequate
bulk shear within the immediate downstream instability reservoir
residing into western lower MI. With this said, defining potential
convective integrity as this activity evolves overnight and arrives
locally remains somewhat uncertain yet owing to a general lack of
large scale ascent to overcome lingering capping concerns and the
standard expectation for a gradual decline in instability magnitude
with time and east/southeastward extent post-sunset. The Tri-
cities/Saginaw Bay region most favorably positioned to sustain
ongoing convection or offer some renewed expansion/organization
given proximity to the highest instability, slightly better wind
field and earlier prospective timing for activity to arrive. Main
threat window remains centered 02z to 09z - with a standard
hail/wind risk. Noted increase in mid level theta-e attendant to the
advancing frontal convergence zone maintains at least a chance of
convection into the early-mid morning hours across central/southern
sections.

A gradually drying post-frontal environment will mark the Wednesday
period. A secondary frontal boundary will emerge off lake Huron late
in the day as low level flow veers with time over the waterways.
There remains a weak signal yet for a localized area of convergence
to develop along this feature during peak heating to capitalize on
steeper lapse rates, supporting a very low chance for garden variety
convection despite a much drier overall profile. Otherwise, noted
decrease in overall temperature magnitude - highs generally mid 70s
to lower 80s, but likely holding in the 60s over the northern thumb
given the colder onshore flow.

Deeper plume of moisture attendant to weak shortwave energy working
through the mean flow will advect across the northern Ohio valley
Wednesday night and Thursday. Northern expanse of this moist axis
will glance across far southern lower MI, offering low end potential
for light shower development near the Ohio border. Prospects for a
higher coverage of cloud Thursday will supplement an already cooler
resident thermal profile - ensuring temperatures arrive below
average for the first time in over a week. Prevailing lower
amplitude west-northwest flow absent of meaningful pv lends to a
stretch of benign weather with lower humidity and gradually
moderating temperatures Friday and Saturday.

MARINE...

Southwesterly winds continue through the remainder of the day before
a cold front drops across the central Great Lakes tonight. Showers
and thunderstorms are possible throughout much of the night ahead of
this front. Front likely is still draped across far southern Lake
Huron down to Lake Erie Wednesday morning keeping chances for storms
over these areas through the first half of Wednesday before the
front slides further south into Ohio. Unsettled weather possible
through Thursday as another low looks to develop along this front
Thursday and track through the Ohio Valley. High pressure then
builds over the region for the weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....99
DISCUSSION...MR
MARINE.......KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 31, 3:14 PM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
414 PM EDT Tue May 31 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-012015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
414 PM EDT Tue May 31 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible tonight. The
strongest storms will be capable of producing wind gusts to 60 MPH
and hail to one inch in diameter. Storm motion will be from
southwest to northeast at 40 MPH. The risk for severe weather will
mainly be from 9 PM to 4 AM tonight. An approaching cold front will
trigger the thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-012015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
414 PM EDT Tue May 31 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible tonight. The
strongest storms will be capable of producing wind gusts to 60 MPH
and hail to one inch in diameter. Storm motion will be from
southwest to northeast at 40 MPH. The risk for severe weather will
mainly be from 9 PM to 4 AM tonight. An approaching cold front will
trigger the thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, May 31, 11:39 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1239 AM EDT Wed Jun 1 2022

MIZ049-010545-
Huron MI-
1239 AM EDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of northwestern Huron
County through 145 AM EDT...

At 1238 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Au Gres, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Caseville around 100 AM EDT.
  Port Austin and Kinde around 125 AM EDT.

Other locations impacted by this storm include Pinnebog, Port
Crescent State Park, Filion and Bay Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4407 8299 4388 8295 4378 8349 4387 8349
      4394 8344 4395 8334 4400 8328 4403 8310
      4407 8305
TIME...MOT...LOC 0438Z 256DEG 31KT 4395 8353

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SC

The radar

The Detroit radar (KDTX), 140 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
June 1, 12:03 AM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.47 mi NNW of Caseville
Measured
43 kt (49 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.948, -83.286

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2022Every state in 2022This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028866.